Idaho, 2014Hail in Idaho, August 21, 2014
August 21, 2014 · NWS BOI · 2 events in 2 counties and zones
A strong shortwave trough moving out of Washington kicked off severe thunderstorms across parts of South Central Idaho on the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong shortwave trough moving out of Washington kicked off severe thunderstorms across parts of South Central Idaho on the 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 21, 2:03 PM MST, 57 minutes earlier.
Area forecast discussion, Aug 21, 2:03 PM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
303 PM MDT THU AUG 21 2014
.SHORT TERM...TONIGHT THROUGH SATURDAY...ISOLATED THUNDERSTORMS
HAVE POPPED UP SOUTH AND EAST OF BOISE AND ARE MOVING EAST AT
10-20 MPH. THIS IS THE FAVORED LOCATION FOR THE REST OF THE
EVENING. A HAIL SPIKE WAS SEEN ON DUAL POL RADAR ON A STORM NEAR
HILL CITY. STORM TOPS ARE AROUND 35-40K FT MSL. STORMS ARE
EXPECTED TO BRING GUSTY WINDS AND SMALL HAIL. NEAR THE NV BORDER
WHERE HIGH PWAT AND SLOWER MOTIONS WERE NOTED BRIEF HEAVY RAIN IS
ALSO POSSIBLE. AFTER A LULL LATE FROM LATE EVENING TO EARLY FRIDAY
MORNING A WELL ORGANIZED PERIOD OF SHOWERS AND THUNDERSTORMS IS
EXPECTED FRIDAY. THIS IS DUE TO A DIGGING LONG WAVE TROUGH WITH
EXTRA ENERGY IN THE FORM OF A SHORTWAVE VORT WHICH LOOKS TO BE
OVER SE OREGON FRIDAY MORNING AND SW IDAHO FRIDAY AFTERNOON. THE
SHORT WAVE FEATURE WAS OBSERVED ON WATERVAPOR SATELLITE IMAGERY
NEAR 50N 130W THIS AFTERNOON. GFS/NAM ARE WITHIN 3 HRS TIMING THE
SYSTEM ACROSS SW IDAHO FRIDAY AFTERNOON. LATE FRIDAY AFTERNOON A
SURFACE LOW IS EXPECTED TO SHIFT E ACROSS THE ID-NV BORDER WHILE
ALOFT THE DIGGING UPPER LOW IS EXPECTED TO EXPAND OVER OREGON.
FRIDAY NIGHT AND SATURDAY THIS LOW WILL TRAVERSE SW IDAHO FOLLOWED
BY COOL NW FLOW AT THE SURFACE AND ALOFT BY SATURDAY
AFTERNOON...THROUGHOUT SE OREGON AND SW IDAHO. HIGH TEMPS STILL
EXPECTED TO PLUMMETT TO 10 DEGREES BELOW NORMAL BY SATURDAY. MAIN
CHANGE THIS PACKAGE WAS TO INCREASE QPF AND POP OVER CENTRAL IDAHO
18Z FRIDAY - 06Z SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...COOL UPPER LEVEL
TROUGH WILL BE SLOW TO MOVE OUT OF THE FORECAST AREA AS IT IS
SANDWICHED IN BETWEEN TWO BLOCKING HIGHS...ONE OVER THE CENTRAL
UNITED STATES AND THE OTHER IN THE NORTHEAST PACIFIC OCEAN. THE
NORTHEAST PACIFIC RIDGE WILL START TO SHIFT INLAND BY TUESDAY
BRINGING WARMER TEMPERATURES AND DRIER CONDITIONS. THE LATEST
ECMWF MODEL RUN BUILDS THE RIDGE OFF THE WEST COAST JUST AS THE
GFS HAS FOR THE LAST FEW RUNS...INCREASING OUR FORECAST
CONFIDENCE. BY THURSDAY THE RIDGE BEGINS TO SHIFT EAST ALLOWING
THE FLOW TO SHIFT TO A MORE ZONAL REGIME. CHANCES OF PRECIPITATION
WILL STAY TO OUR HIGHER TERRAIN MOSTLY IN THE NORTHEAST.
&&
.AVIATION...VFR. ISOLATED SHOWERS AND THUNDERSTORMS MAINLY SOUTH AND
EAST OF KTWF THIS AFTERNOON AND IN CENTRAL IDAHO MOUNTAINS MAINLY
EAST OF KSNT. SURFACE WINDS GENERALLY WESTERLY 12KT OR LESS. WINDS
ALOFT AT 10K FEET MSL...SW 15-25KT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...VM
LONG TERM....KA/AB
AVIATION.....KA
In the hours before
Special weather statement, Aug 21, 12:27 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
127 PM MDT THU AUG 21 2014
IDZ016-028-212015-
CAMAS PRAIRIE ID-WESTERN MAGIC VALLEY ID-
127 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOODING...
SOUTHEASTERN ELMORE AND SOUTHWESTERN CAMAS COUNTIES UNTIL 215 PM
MDT...
AT 127 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF CORRAL...OR 16 MILES WEST OF FAIRFIELD...MOVING
EAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HILL CITY AROUND 140 PM MDT.
DAVIS MOUNTAIN AND MORMON RESERVOIR AROUND 210 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4311 11488 4319 11509 4320 11509 4320 11511
4323 11518 4335 11512 4329 11478
TIME...MOT...LOC 1927Z 290DEG 8KT 4326 11510
KASpecial weather statement, Aug 21, 2:26 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
326 PM MDT THU AUG 21 2014
IDZ016-030-212215-
SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
326 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEROME AND CENTRAL
TWIN FALLS COUNTIES UNTIL 415 PM MDT...
AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF FILER...OR 13 MILES SOUTHWEST OF TWIN FALLS...MOVING
NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MAGIC VALLEY REGIONAL AIRPORT AROUND 350 PM MDT.
TWIN FALLS...KIMBERLY AND ROCK CREEK AROUND 400 PM MDT.
HANSEN...EDEN...MINIDOKA NATIONAL MONUMENT AND MURTAUGH AROUND 410
PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4230 11466 4246 11478 4272 11428 4248 11410
TIME...MOT...LOC 2126Z 240DEG 22KT 4242 11464
KA
Special weather statement, Aug 21, 2:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
354 PM MDT THU AUG 21 2014
IDZ015-016-030-212245-
SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
SOUTHWEST HIGHLANDS ID-
354 PM MDT THU AUG 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOODING...EASTERN
OWYHEE...WEST CENTRAL JEROME AND NORTHWESTERN TWIN FALLS COUNTIES
UNTIL 445 PM MDT...
AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF BUHL...OR 25 MILES WEST OF TWIN FALLS...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CASTLEFORD AROUND 410 PM MDT.
BUHL AROUND 420 PM MDT.
TWIN FALLS AND FILER AROUND 430 PM MDT.
JEROME...WENDELL AND HAGERMAN AROUND 440 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4230 11489 4240 11509 4291 11492 4267 11429
TIME...MOT...LOC 2153Z 203DEG 25KT 4244 11494
MT
Hail, Twin Falls
- When
- August 21, 3:00 PM MST to 3:30 PM MST
- Where
- Twin Falls County, Castleford to (Twf)twin Falls Arpt
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.520, -114.870
Large hail up to 1.75 inches was reported near Twin Falls, Castleford and Buhl.
Hail, Gooding
- When
- August 21, 3:50 PM MST to 4:15 PM MST
- Where
- Gooding County, 9.11 mi S of Wendell to 7.34 mi SSE of Wendell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -114.710
A trained spotter reported quarter sized hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Illinois, August 21 to 22, 2014$50 million · 58 kt wind · 8 events
- Flash Flooding and Flood in Indiana, August 21 to 22, 2014$10 million · 4 events
- Flash Flooding in Pennsylvania, August 21, 2014$600,000 · 4 events
- Tornadoes and Flash Flooding in Pennsylvania, August 21, 2014$176,000 · EF0 · 10 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2014$202,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, August 21, 2014$102,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 21, 2014$125,000 · 1 in hail · 3 events
- Flooding and Hail in Indiana, August 21, 2014$70,000 · 2 in hail · 15 events
- Flood and Hail in California, August 21, 2014$105,000 · 65 kt wind · 5 events
- Flash Flood and Debris Flow in Washington, August 21 to 22, 2014$80,000 · 2 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2014$56,000 · 1.75 in hail · 7 events
- Heavy Rain in Montana, August 21 to 26, 201427 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587320, 541260.